Florida, 2015

Funnel Clouds in Florida, October 11, 2015

October 11, 2015 · NWS MLB · 2 events in 2 counties and zones

A citizen spotted a funnel cloud over Port St. Lucie during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A citizen spotted a funnel cloud over Port St. Lucie during the afternoon. During the early evening, a law enforcement officer observed a funnel cloud near the Brevard-Indian River County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 11, 2:21 PM EST, 24 minutes earlier.

Area forecast discussion, Oct 11, 2:21 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT SUN OCT 11 2015

.DISCUSSION...

CURRENTLY-TONIGHT...ISOLATED SHOWERS AND STORMS JUST AHEAD OF A
COOL FRONT WERE MOVING QUICKLY EASTWARD AND WILL BE OFFSHORE
EARLY THIS EVENING. WILL ONLY HOLD ONTO LINGERING SMALL POPS SOUTH
OF CANAVERAL UNTIL A LITTLE PAST SUNSET.

THE LATEST GFS RUN SHOWS LOW PRESSURE ALONG THE CAROLINA COAST
WITH THE FRONTAL TROUGH EXTENDING SOUTHWARD INTO OUR COASTAL
WATERS LATE TONIGHT...WITH LIGHT WEST NORTHWEST FLOW ACROSS LAND
AREAS. THIS WILL ADVECT IN DRIER AIR AND BRING LOW TEMPS TO THE
LOWER-MID 60S.

EVEN THOUGH THERE WILL BE SLIGHTLY DRIER AIR ADVECTING IN...WILL
CARRY PATCHY LATE NIGHT FOG DUE TO THE OVERALL SLOW NATURE OF THIS
FRONT...LIGHT WINDS AND CLEARING SKIES.

MON-THU...(SLIGHTLY MODIFIED PREVIOUS DISCUSSION)
A POTENT SHORTWAVE TROUGH PUSHING E/SE ACROSS THE GREAT LAKES
WILL SHEAR OUT/LIFT THE CUT-OFF UPPER LOW ALONG THE CAROLINA
COAST MON...BUT CARVE OUT A LONGWAVE TROUGH OVER THE EASTERN
CONUS. IT WILL NOT BE A FULL LATITUDE TROUGH SO THERE WILL NOT BE
ENOUGH MOMENTUM TO PUSH FRONTAL BOUNDARIES CLEANLY THROUGH THE FL
PENINSULA. BUT IT SHOULD RESULT IN A DRIER AIRMASS PERSISTING MUCH
OF THE WEEK AND NO RAIN CHANCES ARE IN THE FORECAST THROUGH
THURSDAY. ANOTHER WEAK FRONTAL BOUNDARY SHOULD APPROACH TUE-WED
BUT A MORE ZONAL (WEST) FLOW ALOFT WILL LIMIT ITS SOUTHWARD PUSH
AND THE FRONT SHOULD WASH OUT OVER CENTRAL FL MIDWEEK. THE 12Z GFS
SPITS OUT SOME LIGHT PRECIP WITH THIS FRONT WED-THU...BUT THE DRY
PRE FRONTAL AIR MASS AND WEAK FRONTAL CONVERGENCE POINT TO KEEPING
THE FORECAST DRY.

HIGH TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL IN THE MID 80S
BUT LOW HUMIDITY SHOULD MAKE IT FEEL PLEASANTLY WARM. THE DRIER
AIRMASS WILL ALLOW LOW TEMPERATURES TO REACH LOW TO MID 60S WHICH IS
NEAR TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. FOR THE FIRST
TIME IN A WHILE...NORMALLY COOLER LOCATIONS SHOULD DIP INTO THE
UPPER 50S ONE OR TWO MORNINGS.

FRI-SUN...(SLIGHTLY MODIFIED PREVIOUS DISCUSSION)
A REINFORCING HIGH PRESSURE RIDGE WILL BUILD OVER THE SOUTHEAST
STATES AND IS FORECAST TO PRODUCE AN INCREASE IN NE FLOW LATE IN
THE WEEK. WHILE DEEPER MOISTURE SHOULD BE KEPT JUST TO THE SOUTH
ACROSS THE FL STRAITS AND WESTERN CARIBBEAN...A TIGHTENING E/NE
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE NORTH AND LOWER
PRESSURE TO THE SOUTH WOULD PRODUCE BREEZY/WINDY CONDITIONS. AND A
SLOW MOISTENING OF THE AIRMASS SHOULD ALLOW BANDS OF ATLC SHOWERS
TO DEVELOP AND CROSS THE COAST...MAINLY SOUTH OF THE CAPE AND ESP
THE TREASURE COAST. SO SLIGHT CHANCE OF SHOWERS FRI (20 PERCENT)...
INCREASING TO 30 PERCENT FOR THE TREASURE COAST SAT-SUN ARE IN
ORDER. RAIN CHANCES LOOK TOO LOW TO MENTION ACROSS THE NORTHERN
HALF (ORLANDO/DAYTONA BEACH).

&&

.AVIATION...
ISOLATED STRONG PRE FRONTAL CONVECTION WILL SHIFT OFFSHORE EARLY
THIS EVENING BUT A FEW SHOWERS COULD PERSIST SOUTH OF KTIX UNTIL
AROUND SUNSET.  DRIER AIR WILL FILTER IN OVERNIGHT...BUT PATCHY
FOG IS STILL POSSIBLE LATE IN THE NIGHT (THOUGH IT SHOULD NOT BE
NEARLY AS PREVALENT AS THIS MORNING). MON LOOKS DRY WITH LIGHT
WINDS AND VFR.

&&

.MARINE...
TONIGHT-MON...ISOLATED STRONG STORMS WILL MOVE OFFSHORE THROUGH
EARLY EVENING. OTHERWISE...A WEAK FRONTAL TROUGH WILL PUSH JUST
OFFSHORE THEN WASH OUT ON MONDAY.  THIS WILL KEEP GRADIENT WINDS
LIGHT AND MOSTLY OUT OF THE NORTHWEST/WEST.  WITH THE SLOW MOVEMENT
OF THE WEAK FRONT...A SMALL CHANCE FOR SHOWERS WILL LINGER TONIGHT
ESPECIALLY IN THE OFFSHORE WATERS. PASSAGE OF UPPER TROUGH AXIS
EARLY MONDAY SHOULD THEN DECREASE THE MOIST LAYER AND NO
SIGNIFICANT CONVECTION IS INDICATED.

TUE-FRI...WEAK HIGH PRESSURE RIDGE WILL SETTLE INTO THE GULF OF
MEXICO AND NOSE EASTWARD INTO THE PENINSULA TUE.  THE RIDGE WILL
WEAKEN WED AS THE TAIL END OF ANOTHER FRONTAL BOUNDARY MOVES ACROSS
THE DEEP SOUTH AND GRADUALLY WASHES OUT ACROSS EAST CENTRAL
FLORIDA. THIS WILL KEEP THE GRADIENT WINDS 10 KNOTS OR LESS WITH
MAINLY A WESTERLY COMPONENT. STRONGER HIGH PRESSURE BUILDING OVER
THE SOUTHEAST STATES THU AND FRI WILL SHIFT WINDS AROUND TO THE
NORTHEAST...WITH SPEEDS UP TO 15 KNOTS POSSIBLE THU NIGHT AND
15-20 KNOTS IN THE SOUTH ON FRI.

&&

.HYDROLOGY...
THE SAINT JOHNS RIVER AT ASTOR CONTINUES IN MINOR FLOOD AND WILL
CHANGE LITTLE THROUGH LATE WEEK. THE SAINT JOHNS RIVER AT DELAND
HAS REMAINED NEARLY STEADY JUST BELOW ACTION STAGE.

WINDS AND SEAS HAVE DECREASED OVER THE ATLANTIC BUT THE APPROACHING
NEW MOON AND A SMALL EAST SWELL WILL LIKELY KEEP WATERWAYS NEAR THE
COAST ELEVATED ABOVE NORMAL FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  83  61  86 /  10   0   0   0
MCO  64  84  63  87 /  10   0   0   0
MLB  64  86  63  86 /  20   0   0   0
VRB  65  85  62  85 /  20   0   0   0
LEE  63  85  63  86 /  10   0   0   0
SFB  65  85  64  87 /  10   0   0   0
ORL  66  86  65  88 /  10   0   0   0
FPR  63  86  61  86 /  20   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WX/AVIATION...CRISTALDI
Hazardous weather outlook, Oct 11, 4:03 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
503 AM EDT SUN OCT 11 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
503 AM EDT SUN OCT 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
LIMITED MOISTURE...DAYTIME HEATING AND ENERGY ALOFT WILL ALLOW
FOR ISOLATED LIGHTNING STORMS THIS AFTERNOON ALONG THE EAST COAST
SEA BREEZE FROM NEAR MELBOURNE SOUTHWARD ALONG THE COAST. A FEW
STORMS COULD BECOME LOCALLY STRONG WITH THREATS INCLUDING FREQUENT
LIGHTNING...LOCALLY HEAVY DOWNPOURS...STRONG MICROBURST WINDS TO
AROUND 50 MPH AND SMALL HAIL. STORM MOTION WILL BE TOWARD THE
EAST AT AROUND 25 MPH WHICH WOULD TAKE STORMS OFF THE EAST COAST
AND ACROSS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

.RIP CURRENT IMPACT...
LONG PERIOD NORTHEAST SWELLS WILL CONTRIBUTE TO A MODERATE RISK
OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES. THE THREAT WILL
BE THE HIGHEST FROM LATE MORNING THROUGH LATE AFTERNOON DUE TO
TIDAL EFFECTS. ASK THE LOCAL BEACH PATROL ABOUT OCEAN HAZARDS WHEN
YOU ARRIVE AT THE BEACH. TO LESSEN YOUR CHANCE OF BEING CAUGHT IN
A RIP CURRENT...REMEMBER TO ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD AND NEVER SWIM ALONE.

.RIVER FLOOD IMPACT...
THE SAINT JOHNS RIVER AT ASTOR WAS AT 3.06 FEET AT 5 AM WHICH IS
NEAR 0.26 FT ABOVE MINOR FLOOD STAGE. THE RIVER IS FORECAST TO
REMAIN IN MINOR FLOOD INTO EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DRIER AND MORE STABLE AIR WILL LIMIT SHOWER AND THUNDERSTORM
CHANCES FOR MUCH OF NEXT WEEK. INCREASED NORTHEAST FLOW WILL
BUILD SEAS NEXT FRIDAY AND SATURDAY CREATING POOR BOATING
CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

In the hours before

Special weather statement, Oct 11, 11:59 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1259 PM EDT SUN OCT 11 2015

FLZ053-058-111745-
OSCEOLA FL-OKEECHOBEE FL-
1259 PM EDT SUN OCT 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OKEECHOBEE AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 145 PM EDT...

AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
AVON PARK TO SEBRING...AND MOVING EAST AT AROUND 30 MPH.

WIND GUSTS UP TO AROUND 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BASINGER AND KISSIMMEE PRAIRIE PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2726 8100 2730 8100 2730 8103 2736 8103
      2738 8107 2738 8110 2739 8112 2742 8114
      2745 8115 2749 8120 2753 8121 2760 8114
      2766 8113 2768 8115 2771 8115 2773 8117
      2771 8087 2766 8087 2722 8097
TIME...MOT...LOC 1657Z 283DEG 22KT 2768 8133 2747 8137

CRISTALDI
Special weather statement, Oct 11, 12:49 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT SUN OCT 11 2015

FLZ054-058-059-111845-
OKEECHOBEE FL-ST. LUCIE FL-INDIAN RIVER FL-
149 PM EDT SUN OCT 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE...SOUTHERN
INDIAN RIVER...AND NORTHERN SAINT LUCIE COUNTIES UNTIL 245 PM EDT...

AT 146 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF BLUE
CYPRESS LAKE TO 10 MILES NORTHWEST OF FORT DRUM TO KISSIMMEE PRAIRIE
PRESERVE...AND MOVING EAST AT AROUND 30 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...FORT DRUM...BLUE CYPRESS LAKE...VERO
BEACH...INDRIO AND FORT PIERCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2748 8032 2753 8032 2755 8034 2756 8034
      2766 8037 2754 8034 2748 8033 2756 8115
      2764 8099 2764 8087 2776 8088 2771 8040
      2766 8038 2768 8037 2771 8039 2771 8037
      2747 8029 2748 8030
TIME...MOT...LOC 1746Z 273DEG 24KT 2773 8087 2762 8094 2758 8105

CRISTALDI

The radar

The Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
October 11, 2:45 PM EST
Where
St. Lucie County, 2.3 mi SW of Ancona
Reported by
Public
Coordinates
27.310, -80.310

A citizen spotted a funnel cloud from the Savanna Club Mobile Home Park in Port St. Lucie.

Funnel Cloud, Brevard

When
October 11, 6:10 PM EST
Where
Brevard County, 3.51 mi S of Micco
Reported by
Law Enforcement
Coordinates
27.830, -80.510

A funnel cloud was briefly sighted by local law enforcement approximately four miles south of Barefoot Bay, near the Brevard-Indian River County line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599801, 599797.